PDA

View Full Version : Has anyone had occipital nerve headaches?



backissues
06-16-2011, 08:19 PM
I seem to be getting weird side-effects from the surgery.

I am having headaches at least every other day. I had thought they were migraines but they are not. They come from the occipital nerves above my surgical site (T10-S1). The headaches can be where the neck and skull meet in back or over the eyes at the temples in the front, or both. It gets worse when I lie down.

I discussed the headaches with the surgeon, a pain-management doctor, my GP, and my acupuncturist. They all agree on the cause. My GP gave me Parafon Forte (muscle relaxant) with Aleve to take twice a day. This helped until the Aleve started upsetting my stomach (after a week). Now, I'm taking the muscle relaxant without the Aleve and it just doesn't work that well. My surgeon gave me the ok to have NSAIDs at 6 months post-op. The pain management dr said there are shots to help this but, I have had a number of steroid shots this year so I would rather wait with this.

I am also having acupuncture for this pain.

Has anyone had this issue? If so, what did you do?

Thanks.

loves to skate
06-18-2011, 12:22 AM
I seem to be getting weird side-effects from the surgery.

I am having headaches at least every other day. I had thought they were migraines but they are not. They come from the occipital nerves above my surgical site (T10-S1). The headaches can be where the neck and skull meet in back or over the eyes at the temples in the front, or both. It gets worse when I lie down.

I discussed the headaches with the surgeon, a pain-management doctor, my GP, and my acupuncturist. They all agree on the cause. My GP gave me Parafon Forte (muscle relaxant) with Aleve to take twice a day. This helped until the Aleve started upsetting my stomach (after a week). Now, I'm taking the muscle relaxant without the Aleve and it just doesn't work that well. My surgeon gave me the ok to have NSAIDs at 6 months post-op. The pain management dr said there are shots to help this but, I have had a number of steroid shots this year so I would rather wait with this.

I am also having acupuncture for this pain.

Has anyone had this issue? If so, what did you do?

Thanks.

Hi Irene, Interesting you should mention this now. I don't know if what I am experiencing is the same thing, but my neck is very bad right now. I saw Dr. Rand last month. My fusion is fine, but my neck is not good. I have been waking up in the mornings with a lot of pain and stiffness in my neck and headaches in the back of my head. However, it wasn't until the following week that I was starting to get tingling up the left side of the back of my head. I saw my primary care Doc Wednesday and he put me on a 10 day prednisone regimen. I just started taking it today. He said it might keep me awake a night. He was right, so here I am on the computer at 1:00AM unable to sleep. I don't know if I have a bulging disc at C1C2 or what. If the prednisone doesn't work, I will seek out a spine Doc here in NC, possibly Dr. Hey in Raleigh and go from there. I have never heard the this could be caused by the scoliosis surgery being so far away from the head. Anyway, I will keep you posted on what happens and I hope you will as well.
Sally

backissues
06-18-2011, 09:22 AM
I'm sorry to hear you are in pain. Please let me know if the prednisone works. It usually helps with pain though may keep you up at night, which is very frustrating.

I had a bad day and night Thursday, June 15, so, Friday I called and made an appointment with the pain management doctor for next Wednesday. I had had acupuncture on Thursday so maybe it woke up some nerve endings. I have a moist heat pack I bought at the drugstore that I use on my upper back, neck, and back of head when I have pain. I also have some stretches with my neck that I do very slowly that the PT gave me.

For me it isn't 24/7 but it is annoying especially if I need to lie down to help with the pain in my abdomen. The lying down can spark the headache.

Good luck with the prednisone. You have been doing so well.

Regards, Irene

Susie*Bee
06-18-2011, 11:29 AM
backissues-- I used to get terrible headaches-- I googled the symptoms and came up with cervicogenic (arising from the cervical vertebrae) headaches, so that sounded good to me. My eyebrows hurt (especially if you do the pinch test), the occipital area was quite tender/painful, my cheekbones hurt, and all of my scalp/head was tender/painful to the touch, and the tenderness/ache would go into my neck and down a-ways into my back. The headaches would last 2-4 days and I was getting them 2-4 times a month. What a drag! I knew they weren't the classical symptoms of a migraine, so I didn't pursue that line once I read about the cervicogenic headaches. My family doctor had me take tramadol to help, but that didn't help much. Then he sent me to a neurologist who said I had a form of migraine-- common rather than classical. I don't care what it is called. He was able to help me, and that is what matters. He prescribed a med that zaps my headache if I get one, but it is super expensive. The generic is $10/pill and is called sumatriptan. It may not work with everyone but seems to work with me. I hate the expense, though. And if the first pill doesn't zap it within 2 hours, you're supposed to take another one! YIKES!!! More importantly, he started me on a med as a prophylactic that prevents me from having the headaches in the first place. Of course, this med has MANY negative side effects, but fortunately not too many have manifested themselves in me. (Like losing your ability to talk coherently...) It is Topamax, commonly referred to as "dopamax" just because of that. It probably just does that to a small percentage of people. I went back to my neurologist at the beginning of May and because I was hardly ever having a headache, we weaned me down just a tiny on the dosage and "uh oh!" they started coming back almost immediately... so I am back to what I was taking before. The one negative side effect I miss, but is probably good for me in the long run, is that it makes all carbonated beverages taste like metal. Bleh. So I haven't had any pop for about a year now. I get water with a slice of lemon when we're at a restaurant-- much healthier, I'm sure. I don't know if any of this could help you or not, but thought I'd share just in case...

backissues
06-18-2011, 12:40 PM
Thanks for the information. I'm sorry to hear you have had headaches.

Because I have high blood pressure and have been on medications for it, I cannot take sumatriptan or any of the "triptans." Over the years, I have had migraines and take Fioricet for them and this helps me. I have never had migraines as often as I have been getting these headaches. When I started taking Fioricet fairly often for the pain of these headaches, the GP nurse who renews the prescriptions got concerned because Fioricet has a barbiturate in it.

The muscle relaxant and Aleve were helping until I had problems with Aleve. All of these are much less expensive than what you are taking. I don't know if any would help you.

I haven't heard the term "cervicogenic headaches" to describe my pain. Doctors say "occipital" to me. I'm not sure how much the same or different they are.

The day I had the worst pain was the day I had acupuncture.

I'll let you know what the pain management doctor says.

Good luck keeping your pain under control.

Here's to headache free days. Today is a good day!! I hope it is for you.

backissues
06-20-2011, 08:17 PM
I haven't had a headache since Thursday and it is end of day on Monday. I canceled the pain management doctor for Wednesday because I really don't want another steroid shot and that is what she had planned.

I spoke with the acupuncturist. (I had gone to her on Thursday after which I had the worst of the headaches.) She said that maybe she had been too aggressive with her treatment on Thursday and would back off. However, she did want to help me get rid of the headaches.

Now, I'm thinking maybe she did help me get rid of them.

She has helped me with the referred abdomen pain but I still have it - not as intense or as often but I still have it. The acupuncture has helped where medication could not.

I'll keep you posted.